New York, 2016Damaging Winds in New York, August 16, 2016
August 16, 2016 · NWS BGM · 8 events in 3 counties and zones
A cold front moved across central New York and Northeast Pennsylvania Tuesday evening. This front interacted with a very warm and unstable air mass.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $16,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front moved across central New York and Northeast Pennsylvania Tuesday evening. This front interacted with a very warm and unstable air mass. Showers and thundertstorms developed along the front as it moved across the region. Some of these storms became severe.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Aug 16, 2:24 PM EST, 4 hours 1 minute earlier.
Area forecast discussion, Aug 16, 2:24 PM EST, 4 hours 1 minute before
Area Forecast Discussion
National Weather Service Binghamton NY
324 PM EDT TUE AUG 16 2016
.SYNOPSIS...
Showers and thunderstorm will be around the region through this
evening. Drier air behind a cold front will arrive for Wednesday.
Seasonable temperatures will follow for the rest of the week,
followed by warmer and more humid conditions with another chance
of thunderstorms this weekend.
&&
.NEAR TERM /TONIGHT/...
Forcing associated with a complex low pressure system moving across
the Great Lakes and up the St. Lawrence Valley was triggering areas
of thunderstorm activity across western NY and PA this afternoon.
Destabilization has been marginal here in CNY and NEPA this afternoon,
but some rebound should still occur into this evening. Dewpoints
already high enough in this dynamic regime to influence stability
parameters without the good solar insolation. High resolution
convection allowing models, particularly the HRRR, were reasonably
handling current convection. Expect scattered to numerous showers
and storms to continue developing into the evening...and waning
sometime around 03Z-04Z. Severity is in question as the favorable
parameters are a bit disjointed. Best shear is near the low track
across our northern zones, while best instability resides further
to the south. Still believe there is risk of organized strong to
severe storms around the region from about 21Z to 03Z along and ahead
of the cold front. Focus early will be across NEPA, with Central
NY threat trailing by a few hours.
Drier/cooler air filters in better tomorrow, so lows tonight above
normal in the mid-upr 60s.
&&
.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
High pressure builds across the area tomorrow through Friday.
Generally dry weather is expected for most of the region, however,
isolated to scattered cold pool instability showers are possible
across the northern and eastern zones tomorrow, followed by a
quick moving upper disturbance cutting across the surface high on
Thursday which could provide some light showers and sprinkles.
Temperatures and humidity levels come down to more seasonable
values.
&&
.LONG TERM /FRIDAY THROUGH TUESDAY/...
Upper level pattern becomes more amplified across the central U.S.
this weekend with deep southerly flow becoming re-established
across the Northeast and Mid-Atlantic. Heat and humidity will be
on the increase during this time along with conditional instability.
As a result, chances for showers and thunderstorms will increase
on Saturday and Sunday, with the highest confidence for numerous
periods of showers or storms extending from Sunday night through
Monday. If all things in the models hold true, cooler and much
more refreshing air is on the horizon for next Tuesday.
&&
.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
Scattered thunderstorms will move across the area late this
afternoon and this evening with scattered MVFR conditions at the
TAF sites until about 00z-02z. VFR conditions can be expected
behind these storms late this evening then low clouds with MVFR
conditions will develop overnight. Skies will become partly sunny
later Wednesday morning with VFR conditions after 14z.
Winds will be mostly ssw at 10 kts or less this afternoon shifting
to wnw at 5 to 10 kts tonight and continuing on Wednesday.
OUTLOOK...
Wednesday ngt-Saturday...Isolated to scattered showers/storms
with associated brief restrictions possible most days mainly
during the afternoon/early evening hours.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.
&&
SYNOPSIS...JAB
NEAR TERM...JAB
SHORT TERM...JAB
LONG TERM...JAB
AVIATION...MSE
Hazardous weather outlook, Aug 16, 2:34 PM EST, 3 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
334 PM EDT TUE AUG 16 2016
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038-039-171945-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
334 PM EDT TUE AUG 16 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND
NORTHEAST PENNSYLVANIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
SCATTERED SEVERE THUNDERSTORMS ARE POSSIBLE THIS EVENING. THE MAIN
THREAT FROM THE STRONGEST OF STORMS WILL BE FROM BRIEF... DAMAGING
WIND GUSTS. AN ISOLATED...WEAK TORNADO CAN'T BE RULED OUT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
PAZ040-043-044-047-048-072-171945-
NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
334 PM EDT TUE AUG 16 2016
...SEVERE THUNDERSTORM WATCH 447 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST PENNSYLVANIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SEVERE THUNDERSTORM WATCH.
SEVERE THUNDERSTORMS WILL BE POSSIBLE FROM 4 PM THROUGH 11 PM THIS
EVENING. DAMAGING WINDS...ALONG WITH A SLIGHT CHANCE FOR WEAK TORNADOES
ARE THE MAIN THREATS FROM THE STRONGEST OF STORMS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED.
In the hours before
Special weather statement, Aug 16, 2:52 PM EST, 3 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
352 PM EDT TUE AUG 16 2016
PAZ038-043-047-162045-
LUZERNE PA-WYOMING PA-BRADFORD PA-
352 PM EDT TUE AUG 16 2016
...STRONG THUNDERSTORMS WILL AFFECT WYOMING...NORTHWESTERN LUZERNE
AND SOUTHEASTERN BRADFORD COUNTIES ...
AT 351 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
OVERTON...OR 14 MILES SOUTHWEST OF WYALUSING...MOVING EAST AT 20 MPH.
STRONG WIND GUSTS WILL BE POSSIBLE WITH THIS STORM.
THIS STRONG THUNDERSTORM WILL BE NEAR...
LOVELTON AND KASSON BROOK AROUND 430 PM EDT.
FORKSTON AND LACEYVILLE AROUND 435 PM EDT.
TUNKHANNOCK...NOXEN AND MEHOOPANY AROUND 445 PM EDT.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT FOR
NORTHEASTERN PENNSYLVANIA.
LAT...LON 4124 7632 4132 7631 4154 7622 4157 7654
4157 7656 4158 7656 4166 7612 4164 7611
4164 7591 4124 7585
TIME...MOT...LOC 1951Z 263DEG 19KT 4151 7645
MSESpecial weather statement, Aug 16, 3:35 PM EST, 2 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
435 PM EDT TUE AUG 16 2016
PAZ047-162130-
LUZERNE PA-
435 PM EDT TUE AUG 16 2016
...STRONG THUNDERSTORMS WILL AFFECT LUZERNE COUNTY ...
AT 435 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
MAINVILLE...OR NEAR BLOOMSBURG...MOVING NORTHEAST AT 40 MPH.
STRONG WIND GUSTS WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
WILKES-BARRE...HAZLETON...BERWICK...MUHLENBERG...EDWARDSVILLE...
WEST HAZLETON...FREELAND...LUZERNE...BEAR CREEK...WEST WYOMING...
CONYNGHAM...NESCOPECK...SLOCUM...WHITE HAVEN...SUGAR NOTCH...
SHICKSHINNY...BEAR CREEK VILLAGE...FAIRVIEW HEIGHTS...
SPRINGTOWN AND DRUMS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
MINOR FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT FOR
NORTHEASTERN PENNSYLVANIA.
LAT...LON 4095 7621 4105 7623 4114 7623 4113 7627
4118 7631 4133 7589 4113 7568 4109 7577
4105 7577 4103 7576 4103 7574 4101 7573
4090 7603
TIME...MOT...LOC 2035Z 242DEG 36KT 4097 7637
BJTSpecial weather statement, Aug 16, 4:14 PM EST, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
514 PM EDT TUE AUG 16 2016
PAZ043-044-047-162200-
LACKAWANNA PA-LUZERNE PA-WYOMING PA-
514 PM EDT TUE AUG 16 2016
...STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN WYOMING...
NORTHEASTERN LUZERNE AND LACKAWANNA COUNTIES ...
AT 513 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
FALLS...OR 7 MILES NORTHWEST OF PITTSTON...MOVING EAST AT 25 MPH.
STRONG WIND GUSTS WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
SCRANTON...CARBONDALE...PITTSTON...WAVERLY...FALLS...DUNMORE...
OLD FORGE...ARCHBALD...DICKSON CITY...MOOSIC...OLYPHANT...
CLARKS SUMMIT...WEST WYOMING...MOSCOW...MAYFIELD...CLARKS GREEN...
DALTON...ELMHURST...TOMPKINSVILLE AND GLENDALE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
MINOR FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT FOR
NORTHEASTERN PENNSYLVANIA.
LAT...LON 4132 7595 4146 7601 4163 7551 4131 7544
TIME...MOT...LOC 2113Z 253DEG 24KT 4140 7589
BJT
Special weather statement, Aug 16, 4:53 PM EST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
553 PM EDT TUE AUG 16 2016
PAZ044-048-072-162245-
LACKAWANNA PA-SOUTHERN WAYNE PA-PIKE PA-
553 PM EDT TUE AUG 16 2016
...STRONG THUNDERSTORMS WILL AFFECT CENTRAL LACKAWANNA...SOUTHWESTERN
WAYNE AND WEST CENTRAL PIKE COUNTIES ...
AT 553 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
SCRANTON...MOVING EAST AT 20 MPH.
SMALL HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
SCRANTON...HONESDALE...DUNMORE...OLD FORGE...ARCHBALD...
DICKSON CITY...MOOSIC...OLYPHANT...CLARKS SUMMIT...MOSCOW...
STERLING...ELMHURST...GREENTOWN...TRESSLARVILLE...ARLINGTON...
MOUNT COBB...LAKE ARIEL...LEDGERDALE...BLAKELY AND TAYLOR.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
MINOR FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT FOR
NORTHEASTERN PENNSYLVANIA.
LAT...LON 4132 7569 4134 7568 4135 7574 4147 7580
4157 7524 4130 7519 4129 7569
TIME...MOT...LOC 2153Z 262DEG 19KT 4139 7569
BJTSpecial weather statement, Aug 16, 6:05 PM EST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
705 PM EDT TUE AUG 16 2016
NYZ009-017-018-036-037-170000-
ONONDAGA NY-MADISON NY-SOUTHERN ONEIDA NY-NORTHERN ONEIDA NY-
SOUTHERN CAYUGA NY-
705 PM EDT TUE AUG 16 2016
...STRONG THUNDERSTORMS WILL AFFECT MADISON...SOUTHWESTERN ONEIDA...
NORTHERN CAYUGA AND ONONDAGA COUNTIES ...
AT 704 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
JORDAN...OR NEAR NEW YORK THRUWAY EXIT 40...MOVING EAST AT 45 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.
THIS STRONG THUNDERSTORM WILL BE NEAR...
MARCELLUS AROUND 710 PM EDT.
CAMILLUS AROUND 715 PM EDT.
LIVERPOOL...NEW YORK STATE FAIRGROUNDS AND GALEVILLE AROUND 720 PM
EDT.
SYRACUSE AROUND 725 PM EDT.
LYNDON AROUND 730 PM EDT.
MANLIUS...KIRKVILLE AND WATERVALE AROUND 735 PM EDT.
SULLIVAN AROUND 740 PM EDT.
CHITTENANGO AND CAZENOVIA AROUND 745 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
MINOR FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM EDT FOR
CENTRAL NEW YORK.
LAT...LON 4322 7609 4320 7608 4315 7589 4324 7587
4320 7548 4274 7556 4288 7669 4303 7663
4303 7649 4323 7647 4323 7630 4320 7628
4321 7626 4324 7627 4324 7626 4320 7622
4322 7620 4327 7621
TIME...MOT...LOC 2304Z 275DEG 41KT 4306 7644
HEDENThunderstorm Wind, Onondaga
- When
- August 16, 6:25 PM EST to 6:35 PM EST
- Where
- Onondaga County, Clay
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 43.180, -76.180
A thunderstorm moved across the region and became severe. This thunderstorm resulted in a tree being knocked over which landed on a house.
Thunderstorm Wind, Onondaga
- When
- August 16, 6:40 PM EST to 6:50 PM EST
- Where
- Onondaga County, 2.31 mi SSW of Lewiston Manor
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 43.040, -76.140
A thunderstorm moved across the region and became severe. This thunderstorm resulted in a tree a being knocked which landed on a building at 300 Audobon Parkway.
Thunderstorm Wind, Onondaga
- When
- August 16, 6:45 PM EST to 6:55 PM EST
- Where
- Onondaga County, 2.31 mi SSW of Lewiston Manor
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 43.040, -76.140
A thunderstorm moved across the region and became severe. This thunderstorm resulted in large tree limbs being knocked down on Crawford Ave near Meadowbrook.
Thunderstorm Wind, Schuyler
- When
- August 16, 6:50 PM EST to 6:59 PM EST
- Where
- Schuyler County, Hector
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 42.500, -76.870
A thunderstorm moved across the region and became severe. This thunderstorm resulted in a tree being knocked over on State Route 227.
Thunderstorm Wind, Oneida
- When
- August 16, 7:28 PM EST to 7:38 PM EST
- Where
- Oneida County, 1.22 mi NW of Rome
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 43.230, -75.490
A thunderstorm moved across the region and became severe. This thunderstorm resulted in a tree being knocked over.
Thunderstorm Wind, Onondaga
- When
- August 16, 7:29 PM EST to 7:39 PM EST
- Where
- Onondaga County, 2.31 mi SSW of Lewiston Manor
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 43.040, -76.140
A thunderstorm moved across the region and became severe. This thunderstorm resulted in large tree limbs being knocked over on Crawford Ave near Meadowbrook.
Thunderstorm Wind, Oneida
- When
- August 16, 7:44 PM EST to 7:54 PM EST
- Where
- Oneida County, Forestport
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 43.450, -75.220
A thunderstorm moved across the region and became severe. This thunderstorm resulted in a tree being knocked over.
Thunderstorm Wind, Oneida
- When
- August 16, 7:45 PM EST to 7:55 PM EST
- Where
- Oneida County, 1.01 mi E of Utica
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 43.100, -75.230
A thunderstorm moved across the region and became severe. This thunderstorm resulted in a tree being knocked over.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in California, August 16 to 22, 20162 injured · $50 million · 1 event
- Damaging Winds in Pennsylvania, August 16, 20164 injured · $107,000 · 52 kt wind · 27 events
- Flash Flood and Damaging Wind in Vermont, August 16 to 17, 2016$550,000 · 50 kt wind · 2 events
- Damaging Winds in Pennsylvania, August 16, 2016$70,000 · 50 kt wind · 9 events
- Lightning Strike in Wisconsin, August 16, 2016$70,000 · 1 event
- Damaging Winds in Tennessee, August 16 to 17, 20164 injured · 50 kt wind · 6 events
- Damaging Wind in Arizona, August 16, 2016$50,000 · 56 kt wind · 1 event
- Tornado and Damaging Winds in New York, August 16, 2016$26,000 · EF0 · 4 events
- Hail and Damaging Wind in Virginia, August 16, 2016$20,000 · 1.25 in hail · 2 events
- Damaging Winds in West Virginia, August 16, 2016$17,000 · 50 kt wind · 4 events
- Flash Flooding and Hail in Minnesota, August 16, 20161.5 in hail · 15 events
- Lightning Strike in Florida, August 16, 20161 injured · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 655536, 655537, 655538, 655539, 655540, 655541, 655543, 655544.